Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 16, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Dec 27, 2004, 10:41 PM PST for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2004, 10:41 PM PST (06:41 UTC)
- Expired
- Dec 28, 2004, 2:00 AM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 6.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 1378 m²/s²
- 0-3 km storm-relative helicity
- 1588 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 280641 FFWLOX CAC083-281000- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 1041 PM PST MON DEC 27 2004 ...CORRECTION FOR WARNING DURATION... THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA GAVIOTA BURN AREA * UNTIL 200 AM PST * AT 954 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF RAIN WITH RATES UP TO 3/4 OF AN INCH OVER THE SANTA BARABARA CHANNEL MOVING NORTH. * THE AREA OF RAIN WILL MOVE OVER THE GAVIOTA BURN AREA AND FLASH FLOODING WILL OCCUR. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3446 12028 3445 12015 3452 12014 3451 12027 $$ KAPLAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 9:30 PM PST, 1 hour 11 minutes earlier.
Area forecast discussion, Dec 27, 9:30 PM PST, 1 hour 11 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 930 PM PST MON DEC 27 2004 .SHORT TERM... STRONG UPPER LOW SPINNING NEAR 35.5N/128W IS NEARLY STATIONARY AND IS FORECAST TO STAY PUT THROUGH EARLY TUESDAY...FUNNELING CONSIDERABLE SUBTROPICAL MOISTURE INTO THE FORECAST AREA. 00Z ETA CONTINUES THE THINKING OF 12Z MDLS IN THE BIG DETAILS BUT AS USUAL THERE ARE MANY SMALL DIFFERENCES IN TIMING AND INTENSITY...BUT OVERALL THE FORECAST IS ON TRACK AND THE STORM IS PROGRESSING WELL. LOBES OF PVA BEGIN TO POUND THE AREA IN EARNEST ABOUT NOW AND PEAKS AT NOON TUESDAY THEN PEAKS AGAIN AT 09Z WED. THESE LOBES ARE EMBEDDED IN A VERY MOIST SOUTH FLOW WRAPPING AROUND THE UPPER LOW. THIS SOUTH FLOW WILL QUITE LIKELY CREATE 8 TO 12 INCHES OF RAIN OVER THE SOUTH FACING COASTAL SLOPES. JET DYNAMICS START OVER SBA TO LA COUNTIES AROUND 12Z TUE AND THEN PEAKS OVER VENTURA COUNTY AT 18Z AND LA COUNTY AT 21Z. LIS ARE A LITTLE HIGHER THAN PREVIOUS -2 INSTEAD OF -4 BUT STILL THINK TSRA ARE A GOOD SHOT. AS THE MAIN MOISTURE BAND PASSES THROUGH THERE WILL LIKELY BE LULL IN THE ACTION TUESDAY AFTERNOON. BUT THEN THE SURFACE LOW BEGINS TO MOVE ACROSS THE AREA ARRIVING AT POINT CONCEPTION BY 15Z AND PRODUCIGN MAXIMUM SOUTH WINDS FROM 09Z TO 12Z THIS WILL LIKELY CREATE ANOTHER BURST OF HEAVY RAIN. SFC LOW MOVES OUT DURING WEDNESDAY AND THE HEAVIEST OF THE RAIN WILL END BUT SHOWERS WILL REMAIN IN ITS COLD WAKE. .LONG TERM...(FROM PREVIOUS DISCUSSION) LONG TERM GFS STILL INDICATING A BROAD AND MOIST ZONAL FLOW PATTERN ACROSS MUCH OF CALIFORNIA DURING THROUGH THE WEEKEND. THE INDIVIDUAL IMPULSES WILL BE DIFFICULT TO TIME...SO WILL KEEP A THREAT OF RAIN THROUGH THE ENTIRE FORECAST PERIOD...WITH BEST CHANCES NORTH OF POINT CONCEPTION. .AVIATION... LAX STILL FACING A LONG DURATION STRONG EAST WIND EVENT. ETA SUGGESTS WINDS 09020KT FROM 12Z TO 20Z...THIS ALONG WITH MODERATE RAIN AND TSRA. WINDS SHIFT WESTWARD DURING THE AFTERNOON...BUT ARE FOERCAST EAST AGAIN 09Z-15Z WEDNESDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING/WIND ADVISORY (SEE LAXNPWLOX) WINTER STORM WARNING (SEE LAXWSWLOX) FLASH FLOOD WATCH (SEE LAXFFALOX) FLOOD ADVISORY (SEE LAXFLSLOX) GALE WARNING (SEE LAXCWFLOX) SPECIAL WEATHER STATEMENT (LAXSPSLOX) MARINE WEATHER STATEMENT (LAXMWSLOX) && RORKE/GOMBERG
Hazardous weather outlook, Dec 27, 6:00 AM PST, 16 hours 41 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 9:57 PM PST | Flash Flood Warning | LOX | Santa Barbara | 93 min |
| Dec 28, 12:55 AM PST | Special Marine Warning | LOX | 95 min | |
| Dec 28, 12:55 AM PST | Special Marine Warning | LOX | 95 min | |
| Dec 28, 1:09 AM PST | Severe Thunderstorm Warning | LOX | Santa Barbara | 66 min |
| Dec 28, 1:40 AM PST | Flash Flood Warning | LOX | Santa Barbara | 2 hr |
| Dec 28, 4:29 AM PST | Flash Flood Warning | LOX | Ventura | 2 hr |
| Dec 28, 5:54 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles, Ventura | 66 min |
| Dec 28, 6:00 AM PST | Flash Flood Warning | LOX | Ventura | 3 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.